Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Feb 22, 2003, 5:48 PM EST for Wayne County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 5:48 PM EST (22:48 UTC)
- Expired
- Feb 22, 2003, 6:15 PM EST
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 66 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 4:35 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 222248 SVRRLX WVC099-222315- /NEW.KRLX.SV.W.ETN#.222248-222315/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 548 PM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN WEST VIRGINIA... * UNTIL 615 PM EST... * AT 542 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM ACROSS CENTRAL WAYNE COUNTY...MOVING NORTHEAST AT 45 MPH. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3818 8259 3804 8246 3812 8228 3830 8233
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:58 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 22, 3:58 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 255 PM EST SAT FEB 22 2003 ******************************************************************** 255 PM EST SAT FEB 22 2003 TONIGHT THROUGH SUNDAY NIGHT... CONTINUE TO MONITOR THUNDERSTORMS ACROSS THE WESTERN FRINGE OF THE CWA. NEXT LINE TO AFFECT THE REGION WAS IN CENTRAL KENTUCKY AT 230 PM. IN DRY SLOT THIS AFTERNOON TEMPERATURES HAVE BEEN ABLE TO SOAR...TO TEMPERATURES THAT WE HAVENT SEEN SINCE DECEMBER 19TH 2002. AT LEAST THAT IS THE CASE IN HUNTINGTON THIS AFTERNOON...WITH A 2 PM READING OF 64 DEGREES. CONTINUED WITH COOLER NUMBERS...MORE TOWARDS MAV GUIDANCE. HAVE PRECIP ENDING ACROSS THE AREA MAINLY SUNDAY AFTERNOON...OUT AHEAD OF NEXT SYSTEM COMING IN FOR MONDAY. WINDS WILL BE ON THE INCREASE...HAVE PUT OUT A WIND ADVISORY FOR THE MTS AND NORTHERN PORTIONS OF THE CWA. MONDAY THROUGH NEXT SATURDAY... FAST MOVING SYSTEM STILL EXPECTED TO TRAVERSE CWA EARLY MONDAY WITH UPSLOPE PRECIP CONTINUING INTO MONDAY EVENING IN MTNS. LITTLE IN WAY OF QPF FOR THIS EVENT AND PRECIP COULD FALL AS RAIN OR SNOW AS TEMPS START OUT COLD ENOUGH THEN WARM AS SFC LOW PASSES. SMALL BREAK IN PRECIP ON TUESDAY BUT DEEP MOISTURE RETURNS BY TUES NIGHT AS WAA SETS UP AHEAD OF NEXT SYSTEM BY WEDNESDAY. COLD AIR IN PLACE WILL KEEP TEMPS DOWN ON TUES AND WILL ALLOW PRECIP TO BEGIN AS SNOW ON WEDNESDAY BEFORE WARMER AIR PUSHES IN. ALL MODELS SHOW DECENT WARM AIR AHEAD OF SFC LOW AND PRECIP SHOULD FALL AS RAIN FROM WED NIGHT THROUGH EARLY FRIDAY. HAVE BUMPED UP POPS TO 50 FOR THURS/THURS NIGHT AS SFC LOW APPROACHES. SYSTEM PUSHES EAST ON FRIDAY AS COLD AIR RUSHES IN CAUSING PRECIP TO BE MIX OF SNOW OR RAIN AND HAVE PLAYED THIS IN GRIDS FOR FRIDAY NIGHT INTO SATURDAY. THERE REMAINS ENOUGH UNCERTAINTY WITH THIS SYSTEM THOUGH THAT THINGS COULD CHANGE AND COULD SEE A STORM SIMILAR TO LAST WEEKS BIG ICE/SNOW EVENT. WILL HAVE TO WAIT AND SEE HOW THINGS PAN OUT. .RLX... WV...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047. WIND ADVISORY THOUGH SUNDAY AFTERNOON FOR WVZ009>011-017>020-028>040-046-047. VA...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES VAZ003>004. WIND ADVISORY THROUGH SUNDAY AFTERNOON FOR VAZ003-004. KY...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/ KF/HC ******************************************************************** 945 AM EST SAT FEB 22 2003 MORNING UPDATE... JUST SMALL TWEAKS TO THE FORECAST THIS MORNING. TEMPERATURES LOOK PRETTY GOOD. MIGHT TO MODERATE RAIN REMAINS ACROSS THE EASTERN MOUNTAINS OF WEST VIRGINIA AND WESTERN VIRGINIA. CONTINUE TO MONITOR RIVERS/SMALL STREAMS. OVERNIGHT RAIN HAS AVERAGED OUT TO AROUND AN INCH ACROSS THE EAST. LESSER AMOUNTS AROUND HALF AN INCH FELL ACROSS THE REMAINDER OF THE REGION...WITH ONLY A QUARTER OF AN INCH IN SOUTHEASTERN OHIO. RETURNING SLUG OF PRECIP WILL COME INTO PLAY THIS AFTERNOON AS LARGE BATCH OF RAIN/THUNDERSTORMS PUSHES NORTHWARD FROM EASTERN KENTUCKY AND NORTHEASTERN TENNESSEE. .END/ KF ******************************************************************** 345 AM EST SAT FEB 22 2003 TODAY THRU MONDAY - WILL ALLOW FLOOD WATCH TO CONTINUE. RIVER FLOOD WARNINGS WILL ALSO BE ALLOWED TO CONTINUE...BUT WILL NEED TO BE EVALUATED LATER WHEN WE SEE THE ACTUAL RAINFALL TOTALS. DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 AM AND WILL NOT MENTION IN NEW ZFP...AS RAINS SHOULD MIX AIR SUFFICIENTLY TO BREAK UP THE FOG A BIT. LIGHT TO MODERATE RAINS MOVING NORTHEASTWARD AHEAD OF APPROACHING LOW...WITH SOME POCKETS OF HEAVIER RAIN. THINK HEAVIEST RAINS WILL BE DONE BY NOON WITH LOSS OF SYNOPTIC LIFT...SO WILL MENTION HEAVY RAIN THROUGH THAT TIME. DRY SLOT LOOKS TO WORK OVER CWA THIS AFTERNOON...WILL REDUCE POPS TO CHANCE FOR THAT TIME AND ALSO MENTION SOME BREAKS IN THE CLOUDS. THUNDER ALSO POSSIBLE THROUGH THE EVENING. THINK CONVECTION WILL REMAIN ELEVATED...KEEPING 40-50KT H850 WINDS OFF OF THE GROUND. TEMPWISE...WENT CLOSER TO MAV. EVEN IF 15C H850 TEMPS MANAGE TO MAKE IT TO THE GROUND...THIS MEANS 60 DEGREES AT BEST...AND NOT THE 65 FORECAST BY THE MET. FRONT WILL BLOW THROUGH TONIGHT WITH SOME HEALTHY WIND GUSTS. MAY NEED WIND ADVISORY AT LEAST IN THE MOUNTAINS FOR THIS BUT WILL ALLOW DAY SHIFT TO EVALUATE. EXPECT ALL TO AT LEAST MIX WITH SNOW BY SUNRISE...ALTHOUGH WARM AND WET GROUND WILL LIMIT ACCUMULATION. WILL NEED LIKELY POPS OVERNIGHT. MOS BLEND ON TEMPS. DECENT BACKLASH MOISTURE BEHIND DEPARTING LOW TOMORROW...WITH WINDS SLOWLY DIMINISHING. CHANCE POPS DIMINISHING THROUGH THE DAY HERE WITH RAIN/SNOW SHOWER MIX. THE NORTHERN MOUNTAINS COULD GET AN INCH OR TWO OF SNOW...OTHERWISE STILL NOT EXPECTING MUCH. WENT CLOSER TO COOLER MAV ON TEMPS. BRIEF BREAK SUNDAY EVENING BEFORE NEXT SYSTEM RUSHES IN...STILL LOOKS LIKE LOW QPF EVENT. IN A CHANGE FROM PREVIOUS...WILL ALLOW RAIN TO MIX IN AS AVN/ETA AGREE ON PUSHING UP A WARM BUBBLE OF +2C H850 AIR INTO SOUTHERN CWA. PRECIP PULLS OUT MONDAY EVENING. TUESDAY THRU FRIDAY - DEEP MOISTURE STILL SHOWN ON GFS WELL AHEAD OF UPPER TROF AND SURFACE LOW PRESSURE FOR 12Z WED. SEEMS A BIT AGGRESSIVE. LEFT LOW CHANCE POPS FOR WED. INCREASED MAX TEMPERATURES AND 12 HOUR POP A BIT FOR THURSDAY. SOLUTION FAVORING RAIN...BUT NO REASON TO TAKE OUT EITHER OR AT THIS TIME. CL + KTB ******************************************************************** 750 PM EST FRI FEB 21 2003 FOR UPDATE...HAVE ADDED A DENSE FOR FOG ADVISORY FOR AREAS FROM HTS TO CRW NORTHWARD AS ABUNDANT LOW LEVEL MOISTURE AND CALM WINDS HAVE LEAD TO PERSISTENT VISIBILITIES BELOW A HALF MILE. MANY ON THESE AREAS HAVE SNOW ON THE GROUND WHICH IS ONLY SERVING TO EXACERBATE THE PROBLEM AS WARMER AIR MOVES NORTHWARD AHEAD OF THE DEVELOPING SYSTEM. ALSO ADJUSTED THE TEMPERATURES AS THE READING SHOULD CONTINUE TO CLIMB OVERNIGHT WITH THE WARM ADVECTION. LOW TEMPERATURES HAVE PROBABLY ALREADY OCCURRED AT MOST LOCATIONS. WILL CONTINUE TO WATCH NEXT AREA OF HEAVY RAIN THAT SHOULD MOVE INTO THE REGION DURING THE EARLY MORNING HOURS. FLOOD WATCH CONTINUES... .END/ ESS ********************************************************************
Hazardous weather outlook, Feb 22, 6:15 AM EST, 11 hours 33 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-221600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 615 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM WESTERN MISSISSIPPI INTO OUR REGION BY EVENING. RAIN WILL CONTINUE THROUGH THE MORNING HOURS...FALLING HEAVILY AT TIMES. RAIN WILL BECOME MORE INTERMITTENT BY AFTERNOON...ALTHOUGH A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. COMBINED WITH ALREADY SATURATED GROUNDS AND A MELTING SNOWPACK...SOME STREAMS AND CREEKS COULD OVERFLOW THEIR BANKS TODAY...ESPECIALLY IN AND DOWNSTREAM OF AREAS WITH THE HEAVY SNOWPACK. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LEONARDI
In the hours before
Local storm report, Feb 22, 12:08 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1208 PM EST SAT FEB 22 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1149 AM PAX WV FLOODING
02/22/03 FAYETTE EVENT OCCURRED BETWEEN
1134 AM AND 1149 AM
STREAMS OVER ROADS OR
IN BUILDINGS.Local storm report, Feb 22, 12:11 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1211 PM EST SAT FEB 22 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1149 AM PAX WV FLOODING
02/22/03 FAYETTE EVENT OCCURRED BETWEEN
1134 AM AND 1149 AM
STREAMS OVER ROADS OR
IN BUILDINGS.Local storm report, Feb 22, 12:41 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1241 PM EST SAT FEB 22 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 PM MATHENY WV FLOODING
02/22/03 WYOMING EVENT OCCURRED BETWEEN
1209 PM AND 1224 PM
STREAMS OVER ROADS OR
IN BUILDINGS.Special weather statement, Feb 22, 2:35 PM EST, 3 hours 13 minutes before
OHZ066-067-075-083-084-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 235 PM EST SAT FEB 22 2003 AT 2:30 PM...HEAVIER SHOWERS WITH EMBEDDED THUNDERSTORMS WERE MOVING FROM JACKSON AND VINTON COUNTIES NORTHEAST AT ABOUT 20 TO 25 MPH. THEY SHOULD MOVE ACROSS WESTERN ATHENS COUNTY...WESTERN MORGAN COUNTY AND PERRY COUNTY BEFORE 3:30 PM. THESE STORMS...WHILE NOT SEVERE...MADE PRODUCE LOCALLY HEAVY RAIN AND SOME SMALL HAIL. THE RAIN FALL...WHEN COMBINED WITH MELTING SNOW...MAY PRODUCE SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. STREAMS AND CREEKS MAY EXPERIENCE A QUICK RISE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Feb 22, 4:43 PM EST, 1 hour 5 minutes before
OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-222330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 443 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS COULD TRIGGER QUICK RISES ON SMALL STREAMS AND CREEKS... A LINE OF STRONG THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WILL MOVE INTO PARTS OF SOUTHEAST OHIO AND NORTHWEST WEST VIRGINIA. THE COMBINATION OF SIGNIFICANT SNOWMELT...DUE TO WARMING TEMPERATURES AND MODERATE TO HEAVY RAINS...STRONG RISES ON SMALL STREAMS AND CREEKS COULD BE REALIZED CAUSING MINOR WATER PROBLEMS. THE RESPONSE WOULD BE WITHIN AN HOUR OR TWO OF THE HEAVY RAINS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS AREA FOR THE THREAT OF FLOODING. A FLOOD WATCH REMAINS IN EFFECT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Local storm report, Feb 22, 5:47 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
547 PM EST SAT FEB 22 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
543 PM LOUISA KY PEA SIZE HAIL
02/22/03 LAWRENCE EVENT OCCURRED BETWEEN
528 PM AND 543 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 5:22 PM EST | Severe Thunderstorm Warning | RLX | Wayne | 23 min |
| Feb 22, 5:40 PM EST | Severe Thunderstorm Warning | RLX | Cabell, Mason | 50 min |
| Feb 22, 6:15 PM EST | Severe Thunderstorm Warning | RLX | Jackson | 45 min |
| Feb 22, 6:18 PM EST | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 57 min |
| Feb 22, 6:48 PM EST | Severe Thunderstorm Warning | RLX | Roane, Wirt | 42 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.